Functiones et Approximatio Commentarii Mathematici

Some remarks on the unique factorization in certain semigroups of classical $L$-functions

Jerzy Kaczorowski, Giuseppe Molteni, and Alberto Perelli

Full-text: Open access


In this note we investigate problems related to the unique factorization of some semigroups of classical $L$-functions. The semigroups of Artin and automorphic $L$-functions as well as the semigroup generated by the Hecke $L$-functions of finite order are studied. The main result of the paper shows that in the latter semigroup the unique factorization into primitive elements does not hold. This closes a possible way of attacking the famous Dedekind conjecture concerning the divisibility of the Dedekind zeta functions.

Article information

Funct. Approx. Comment. Math., Volume 37, Number 2 (2007), 263-275.

First available in Project Euclid: 18 December 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11S40: Zeta functions and $L$-functions [See also 11M41, 19F27]
Secondary: 11R42: Zeta functions and $L$-functions of number fields [See also 11M41, 19F27] 11M99: None of the above, but in this section

unique factorization of $L$-functions Artin $L$-functions automorphic $L$-functions Hecke $L$-functions Selberg class Dedekind conjecture


Kaczorowski, Jerzy; Molteni, Giuseppe; Perelli, Alberto. Some remarks on the unique factorization in certain semigroups of classical $L$-functions. Funct. Approx. Comment. Math. 37 (2007), no. 2, 263--275. doi:10.7169/facm/1229619652.

Export citation


  • A.H. Clifford, Arithmetic and ideal theory of commutative semigroups, Ann. of Math. 39 (1938), 594--610.
  • F. Halter-Koch, Halbgruppen mit Divisorentheorie, Exposition. Math. 8 (1990), 27--66.
  • I.M. Isaacs, Character Theory of Finite Groups, Dover Publications 1994.
  • H. Iwaniec, P. Sarnak, Perspectives on the analytic theory of $L$-functions, Visions in Mathematics Towards 2000, ed. by N. Alon et al., GAFA 2000 Special Volume, 705--741, Birkhäuser 2000.
  • J. Kaczorowski, Axiomatic theory of $L$-functions: the Selberg class, In Analytic Number Theory, C.I.M.E. Summer School, Cetraro (Italy) 2002, ed. by A. Perelli and C. Viola, 133--209, Springer L.N. 1891, 2006.
  • J. Kaczorowski, A. Perelli, The Selberg class: a survey, Number Theory in Progress, Proc. Conf. in Honor of A.Schinzel, ed. by K.Györy et al., 953--992, de Gruyter 1999.
  • R.P. Langlands, Base Change for $\rm GL(2)$, Annals of Math. Studies 96, Princeton U. P. 1980.
  • G. Malle, B.H. Matzat, Inverse Galois Theory, Springer Verlag 1999.
  • M.R. Murty, Selberg's conjectures and Artin $L$-functions, Bull. A.M.S. 31 (1994), 1--14.
  • M.R. Murty, V.K. Murty, Non-vanishing of $L$-Functions and Applications, Birkäuser Verlag 1997.
  • M.R. Murty, An introduction to Artin $L$-functions, J. Ramanujan Math. Soc. 16 (2001), 261--307.
  • A. Perelli, A survey of the Selberg class of $L$-functions, part I, Milan J. Math. 73 (2005), 19--52.
  • A. Perelli, A survey of the Selberg class of $L$-functions, part II, Riv. Mat. Univ. Parma (7) 3* (2004), 83--118.
  • I.R. Shafarevich, Construction of fields of algebraic numbers with given solvable Galois group, Amer. Math. Soc. Transl. II Ser. 4 (1956), 185--237.
  • J. Tunnell, Artin's conjecture for representations of octahedral type, Bull. Amer. Math. Soc. (N.S.) 5 (1981), 173--175.